[Skip to Content]
[Skip to Content Landing]
Article
December 1995

A Penile Ulceration in a Patient With the Acquired Immunodeficiency Syndrome

Author Affiliations

Philadelphia College of Osteopathic Medicine, Philadelphia, Pa

Arch Dermatol. 1995;131(12):1452. doi:10.1001/archderm.1995.01690240117021
Abstract

REPORT OF A CASE  A 33-year-old man presented with a 5-week history of a tender penile ulceration that failed to respond to oral antibiotics. His history was significant for the acquired immunodeficiency syndrome (AIDS) complicated by oropharyngeal candidiasis, Pneumocystis pneumonitis, Kaposi's sarcoma, cytomegalovirus retinitis, and peripheral neuropathy. Medications at the time of evaluation included didanosine, fluconazole, sulfamethoxazole-trimethoprim, amitriptyline, and foscarnet. Physical examination revealed an uncircumcised man with an irregular, tender, nonindurated periurethral ulceration with a serous exudate (Figure 1). Inguinal adenopathy was absent. A biopsy specimen of the ulceration is shown in Figure 2. Results of serologic laboratory evaluation, including rapid plasma reagin, were negative. Tissue cultures were negative.What is your diagnosis?DIAGNOSIS: Foscarnet-induced penile ulceration.

HISTOPATHOLOGIC FINDINGS AND CLINICAL COURSE  Routine hematoxylin-eosin—stained sections demonstrated an epidermal erosion with dense lymphohistiocytic infiltrate and capillary proliferation in the superficial dermis. Special stains failed to reveal the presence of bacteria,

First Page Preview View Large
First page PDF preview
First page PDF preview
×